Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 112, NWS Morristown, TN

June 21, 20145 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2014, 1:03 PM EDT for 5 counties in Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2014, 1:03 PM EDT (17:03 UTC)
Expired
Jun 21, 2014, 1:45 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Loudon County, TN, Monroe County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 85 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:17 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 21, 10:17 AM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 AM EDT SAT JUN 21 2014

.DISCUSSION...CURRENT FORECAST FOR TODAY STILL LOOKS TO BE ON TRACK
FOR THE MOST PART...WITH MAINLY SCATTERED CONVECTION BUT SOMEWHAT
LIMITED INSTABILITY AS THE DAY PROGRESSES. WILL TWEAK HOURLY
TEMPS...DEW POINTS AND SKY COVER IN THE DATABASE...BUT NO
OTHER CHANGES PLANNED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             92  69  93  67 /  30  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  89  67  90  67 /  30  20  20  20
OAK RIDGE, TN                       89  67  90  66 /  30  20  20  20
TRI CITIES AIRPORT, TN              88  62  86  62 /  40  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW
Hazardous weather outlook, Jun 21, 3:30 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT SAT JUN 21 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT. SOME STORMS COULD
BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

WEAK FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN
REGION THROUGHOUT THE WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE ACTIVITY.

DMG

In the hours before

Special weather statement, Jun 21, 11:46 AM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1146 AM EDT SAT JUN 21 2014

TNZ012-035-211630-
MORGAN TN-SCOTT TN-
1146 AM EDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SOUTHERN SCOTT
COUNTIES UNTIL 1230 PM EDT...

AT 1143 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG...HELENWOOD...HARRIMAN...SUNBRIGHT...OAKDALE...COALFIELD...
ELGIN...RUGBY S.P....HIGH POINT...SMOKEY JUNCTION...PETROS...
ROBBINS...FROZEN HEAD S.P....SLICK ROCK...RUGBY...DEERLODGE...NORMA
AND HONEY CREEK S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3634 8433 3627 8435 3626 8437 3621 8437
      3615 8445 3611 8441 3598 8445 3596 8455
      3616 8490 3620 8491 3629 8486 3630 8479
      3633 8477 3634 8474 3637 8473 3640 8466
      3644 8469
TIME...MOT...LOC 1543Z 302DEG 21KT 3626 8479
Special weather statement, Jun 21, 12:28 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT SAT JUN 21 2014

TNZ012-035-036-067-068-084>086-100-101-211715-
ROANE TN-WEST POLK TN-BRADLEY TN-NORTHWEST MONROE TN-MORGAN TN-
LOUDON TN-ANDERSON TN-SCOTT TN-MCMINN TN-MEIGS TN-
1228 PM EDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...MCMINN...
MEIGS...WESTERN POLK...NORTHEASTERN BRADLEY...SOUTHEASTERN MORGAN...
...ROANE...SOUTH CENTRAL SCOTT...WESTERN LOUDON...AND SOUTHWESTERN
ANDERSON COUNTIES UNTIL 115 PM EDT...

AT 1225 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
WARTBURG TO 7 MILES WEST OF CHARLESTON...AND MOVING SOUTHEAST AT 20
MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...OAK RIDGE...ATHENS...LENOIR CITY...KINGSTON...
SWEETWATER...ROCKWOOD...LOUDON...DECATUR...BENTON...WARTBURG...
ETOWAH...OLIVER SPRINGS...CHARLESTON...MIDTOWN...FAIRVIEW...
HARRIMAN...ENGLEWOOD...NIOTA AND PHILADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3531 8497 3548 8490 3550 8486 3556 8487
      3555 8480 3568 8478 3570 8477 3569 8472
      3575 8472 3576 8476 3579 8474 3580 8477
      3591 8468 3596 8471 3632 8456 3610 8417
      3593 8425 3594 8427 3592 8425 3499 8466
TIME...MOT...LOC 1625Z 320DEG 19KT 3620 8447 3532 8489

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:46 AM EDTSpecial Weather StatementMRXMorgan44 min
Jun 21, 12:28 PM EDTSpecial Weather StatementMRXMcMinn, Meigs, Roane47 min
Jun 21, 1:23 PM EDTSpecial Weather StatementMRXMonroe, Polk52 min
Jun 21, 1:36 PM EDTSpecial Weather StatementMRXKnox39 min
Jun 21, 1:44 PM EDTSpecial Weather StatementMRXBlount, Monroe61 min
Jun 21, 1:49 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe41 min
Jun 21, 5:06 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea39 min
Jun 21, 5:27 PM EDTSpecial Weather StatementMRXHamilton33 min
Jun 21, 6:30 PM EDTSpecial Weather StatementMRXMarion45 min
Jun 21, 6:37 PM EDTSevere Thunderstorm WarningMRXMarion38 min
Jun 21, 2:13 PM EDTSpecial Weather StatementMRXCherokee, Clay77 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.